South Dakota, 2006

Hail and Damaging Wind in South Dakota, August 22, 2006

August 22, 2006 · NWS UNR · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 7:30 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 22, 7:30 PM MST, 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT TUE AUG 22 2006

.DISCUSSION...MADE SOME MINOR UPDATES TO THE EVENING FORECAST BASED
ON TRENDS IN THUNDERSTORM ACTIVITY. WOULD EXPECT A DECREASE IN THE
ACTIVITY OVER SCNTRL SD AS BEST WARM ADVECTION WITH THE LOW-LEVEL
JET IS FORECAST TO BE OVER NERN SD. STORMS HAVE ALSO LOST THEIR
ROTATION IN THE PAST HOUR.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH WEDNESDAY AFT AND EVE FOR FIRE WX ZONES 260
     AND 262.
WY...FIRE WEATHER WATCH WEDNESDAY AFT AND EVE FOR FIRE WX ZONES
     259...AND 297-299.

&&

BUNKERS
Hazardous weather outlook, Aug 22, 5:51 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT TUE AUG 22 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF NORTHWEST AND CENTRAL SOUTH DAKOTA. THE
MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WINDS.

A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS WESTERN SOUTH DAKOTA
TODAY. AS IT DOES...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
MONTANA TODAY AND INTO WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS A GOOD
PART OF THE AREA THIS AFTERNOON AND EVENING...WITH THE BEST CHANCES
FOR THUNDERSTORMS EXPECTED NEAR THE FRONTAL BOUNDARY ACROSS NORTHWEST
AND CENTRAL SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE POSSIBLE FROM
MID AFTERNOON THROUGH THIS EVENING...MAINLY EAST OF A LINE FROM
BUFFALO TO RAPID CITY TO MARTIN.

DUE TO GUSTY SOUTHERLY WINDS AND HOT TEMPERATURES...THE GRASSLAND
FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY ACROSS SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR NORTHEAST WYOMING AND THE
BLACK HILLS WEDNESDAY AFTERNOON AND EVENING. HOT TEMPERATURES...VERY
LOW RELATIVE HUMIDITIES...AND GUSTY WEST WINDS ARE EXPECTED IN THESE
AREAS. SEE APPROPRIATE FIRE WEATHER PRODUCTS FOR DETAILS.

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN
PLAINS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING ACROSS PARTS OF NORTHWEST AND CENTRAL SOUTH
DAKOTA...MAINLY EAST OF A LINE FROM BUFFALO TO PHILIP TO WINNER...
WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 22, 5:13 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 NNW PIEDMONT          44.30N 103.43W
08/22/2006  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, Aug 22, 5:17 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 N PIEDMONT            44.26N 103.40W
08/22/2006  E1.75 INCH       MEADE              SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 22, 5:47 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             6 NNW BOX ELDER         44.20N 103.12W
08/22/2006  E0.75 INCH       MEADE              SD   OTHER FEDERAL

&&

WETENKAMP
Local storm report, Aug 22, 6:55 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 SW INTERIOR           43.66N 102.07W
08/22/2006  E0.88 INCH       JACKSON            SD   PUBLIC

            HAIL LASTED FOR 30 MINUTES.

&&

WETENKAMP
Local storm report, Aug 22, 6:56 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     6 SW INTERIOR           43.66N 102.07W
08/22/2006  E60 MPH          JACKSON            SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 22, 6:58 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     12 SSE PINNACLES RANGER 43.71N 102.14W
08/22/2006  E65 MPH          PENNINGTON         SD   PUBLIC

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bennett

When
August 22, 7:36 PM MST
Where
Bennett County, 9 mi N of Vetal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.350, -101.383

Thunderstorm Wind, Todd

When
August 22, 8:00 PM MST
Where
Todd County, 1 mi NE of Rosebud
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.250, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530046, 5530047.